It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Diabetes Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 11-21-2008, 04:27 PM   #1
Senior Member
(male)
 
Join Date: Nov 2002
Posts: 263
sam061 HB User
Cool Another Metfromin Question

Hi,
I begin this in the morning. I am to take 500mg tab twice a day and then after one week go to 1000 tab. I tried this once years ago and if I remember correctly I got rather nauseous. But I also have a wild imagination. So I am trying it again.

My question is if I do begin getting nasuous, will it go away with time?

If not he wants me to try Actos, but I had afib and am because of the water possible water retention I don't want to take it.

Thanks for any advice. - Sam

 
Sponsors Lightbulb
   
Old 11-21-2008, 05:17 PM   #2
Veteran
(male)
 
Join Date: Oct 2006
Location: Orwigsburg, PA, USA
Posts: 435
tfkeel HB User
Re: Another Metfromin Question

Metformin is hard on the stomach. Although it is probably not the best time to take it for efficacy, you could try taking it about halfway through your meal so that it is in your stomach with some food.

The general consensus on metformin says to take it with food. There are two effects which must be optimized.... one, to have the met at the cell interfaces at the same time the food is being assimilated, two, the fact that more met gets absorbed if taken with food.

The optimal time from the available met concentration standpoint is about 2 hours before the meal and the optimal time from the absorption standpoint is at the beginning of the meal.... so, it is not a far stretch to take it half-way through.

 
Sponsors Lightbulb
   
Old 11-21-2008, 05:40 PM   #3
Senior Member
(male)
 
Join Date: Nov 2002
Posts: 263
sam061 HB User
Re: Another Metfromin Question

Thanks for the information. If this doesn't work he told me he wants me to try Actos I have afib and my left ventricle is mildly enlarged. I called the cardiologist and was told if I began to hold water stop the Actos and call my primary. My EF is 70.

After talking to the doctor I think I will just go on insulin. I have a lot of questions about insulin.

The pharmacist suggested a fact acting one. One question is I eat very little for breakfast. Also when I exercise of we have sex, will my bs suddenly drop.
I know nothing about insulin. The shots don't bother me it is how to live taking it.

The one question that no one has answered is if I get nauseous with the metfromin, will that go away over time or does this mean I can't take it. - Sam

 
Old 11-22-2008, 12:51 PM   #4
Veteran
(male)
 
Join Date: Oct 2006
Location: Orwigsburg, PA, USA
Posts: 435
tfkeel HB User
Re: Another Metfromin Question

It would depend upon whether you can tolerate the nausea, as I believe the nausea is not serious in itself, nor is it an indicator of a side-effect with unfortunate ramifications.

I don't have experience to share with you about whether it goes away. I have taken Met for years with no perceived side-effects at all, it doesn't seem to matter whether I take it with food or not.
Perhaps someone else has had experience.

I do recommend you go right to insulin, though. Insulin is natural. It's side effects are quite few. And you will have better control with rapid-acting insulin like your doctor is suggesting.

If you are going to participate in physical activity, and know that in advance, just lower your dose a couple units. Or, maybe not, you will figure this out as you work with it.

Going low is not so horrible, either. At least, not for me. It just brings me a slight headache and a feeling of being "shaky" and ravenously hungry. All this goes away within 10-15 minutes if I just take a glucose tablet or eat some fruit or drink some juice.

Last edited by tfkeel; 11-22-2008 at 12:52 PM.

 
Old 11-22-2008, 06:13 PM   #5
Veteran
(female)
 
Join Date: Jul 2005
Posts: 379
almonkey HB User
Re: Another Metfromin Question

With insulin, you can tailor it to what you eat and how much. So if you eat small amount of carbs for breakfast you will probably be prescribed a small amt of units. The bigger the meal/carb intake the units increase. No pill in the world can be used like that.

 
Old 11-22-2008, 09:49 PM   #6
Senior Veteran
(female)
 
Join Date: Oct 2001
Location: MA
Posts: 3,555
SamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB User
Re: Another Metfromin Question

Sam,
I've never taken metformin myself, but there have been a lot of discussions on this board about it and I have some friends who've had experience with it. The general consensus seems to be that starting with the lowest possible dose (I think it might come in 250 mg pills) is best, and increase the dose once every week to ten days until you're on the therapeutic dose your doctor feels is right for you. Also, most everyone has said that the stomach upset does go away after a few weeks to a month.

If you try that and it doesn't work, then it definitely might be time to consider insulin.

Good luck!

Ruth

 
Old 12-15-2008, 11:55 PM   #7
Inactive
(female)
 
Join Date: Jan 2008
Posts: 102
celticfan HB User
Re: Another Metfromin Question

i'm glad i found this thread. i'm on 850 mg of metformin 4x a day. After being a non compliant type 2 diabetic, and surviving DKA last year, i've been religious about taking my meds (metformin and glyburide). but i've also been very sick, vomiting at least once daily. Doc has had tests run on me for ulcer and gastric emptying test. initial diagnosis gastroparesis. BUT, could it be metformin? i've taken it for a couple of years, but before DKA it was taken just when i remembered it (maybe 5 pills a week). What else can i take besides Metformin?

 
Old 01-10-2009, 12:59 AM   #8
Newbie
(female)
 
Join Date: Jan 2009
Location: arkansas
Posts: 4
min727 HB User
Re: Another Metfromin Question

I have been on metformin for ten months and recently started feeling a lot of nausea, my doctor says it could be the medicine. I am not sure because I never felt this way before. Anyone have a similar problem with nausea??

 
Old 01-16-2009, 08:11 AM   #9
Junior Member
(female)
 
Join Date: Jan 2009
Location: TN
Posts: 12
nanajade HB User
Re: Another Metfromin Question

I have been on metformin (500 mg 3x/day) and initially did have some nausea but it passed over time...From the information given in the packet from pharmacist. Nausea and/or loose bowels can be common side effects.

 
Old 01-16-2009, 10:12 AM   #10
Senior Member
(male)
 
Join Date: Nov 2002
Posts: 263
sam061 HB User
Re: Another Metfromin Question

There is also Actos that can be taken, but if you have any heart problems, I would not take it. - Sam

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
who diagnosed you with VN initially? charlotte67 Inner Ear Disorders 12 11-11-2007 11:17 AM
Another question glowing4 Dental Health 2 09-03-2007 09:09 PM
Another post-op question gocatsgo Cancer: Colon 3 01-03-2006 12:26 PM
i want another baby! am i mad?lol!! tallgirl1982 Pregnancy 32 12-14-2005 03:22 AM
sorry...another question from me! :) star_shine_2010 Birth Control 2 06-10-2005 10:30 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 05:30 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!